Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 104, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 8, 2005, 4:34 PM CDT for Pottawattamie County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2005, 4:34 PM CDT (21:34 UTC)
- Expired
- May 8, 2005, 5:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 69 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:03 PM CDT, 31 minutes earlier.
Area forecast discussion, May 8, 4:03 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 403 PM CDT SUN MAY 8 2005 .DISCUSSION... MAIN FORECAST CHALLENGES WILL STRONG THUNDERSTORMS THROUGH EARLY TONIGHT...THEN THE LOCATION OF NEXT FRONTAL SYSTEM MIDWEEK AND ITS EFFECTS ON POPS AND TEMPERATURES. IN THE SHORT TERM...WATCHES APPEAR WELL JUSTIFIED. 18Z SOUNDING SHOWED A SLIGHTLY STRENGTHENED AND LOWERED CAP FROM 12Z...WITH A MORE UNSTABLE LAPSE RATE ABOVE ALONG WITH HIGHER CAPE. THIS CAP HAS BEEN BREACHED ALREADY IN SEVERAL LOCATIONS...WITH MORE TO COME. SHEAR HAS STRENGTHENED SUBSTAINTIALLY FROM 12Z. WHILE MUCH OF IT IS UNIDIRECTIONAL...SLIGHT BACKING HAS OCCURRED PAST FEW HRS ALONG AND E OF MO RVR FROM OMA NORTHWARD. EXPECT A LOT OF LINEAR ORGANIZATION OF CELLS...AS IS ALREADY APPARENT ON SATELLITE...BUT ANY CELL MANAGING TO GET BY ITSELF COULD BECOME SUPERCELLULAR. ENOUGH DRY AIR AT MID LEVELS FOR WIND TO BE A THREAT ALONG WITH HAIL EVEN IN LINEAR STORMS. STRONGEST STORMS SHOULD END BY MIDNIGHT AS AFTERNOON CAPE IS USED UP...THEN COLD FRONT SHOULD SWEEP REMNANTS EAST OF OUR AREA BEFORE MORNING. FOR MONDAY...ELECTED TO INTRODUCE A SLIGHT CHC OF WRAPAROUND SHOWERS TO THE FAR NORTH...WHILE LEAVING THE REST OF THE AREA DRY. COOL ADVECTION WILL BE OVER BY LATE MORNING...WITH AFTN SHOWING NET 850 WARM ADVECTION WITH HIGHS STILL WELL IN THE 70S SOUTH...BUT HELD DOWN BY COOL WRAPAROUND NORTH. SOUTHERLY FLOW AND LOW LEVEL MOISTURE MAKE A RETURN ON TUESDAY. WENT FOR NAM SUGGESTION THAT THERE COULD BE ENOUGH LIFT FOR SOME AFTERNOON THUNDERSHOWERS...ESPECIALLY IN THE NORTH. FROM TUESDAY NIGHT ONWARD...MODEL SOLUTIONS DIVERGE SERIOUSLY FOR OUR AREA. WHILE THERE IS GENERAL AGREEMENT THAT UPPER LOW WILL MOVE FROM THE WEST COAST INTO THE GREAT BASIN...THEN GRADUALLY PHASE WITH THE NORTHERN BRANCH AND EJECT OVER MT OR ND FRI...THE PLACEMENT OF A SURFACE FRONT THROUGH THE CENTRAL PLANS IS MORE UNCERTAIN. THERE WILL BE A STRONG GRADIENT OF TEMPS AND POPS ACROSS THIS FRONT. WITH WARM HUMID AIR TO THE SOUTH...AND SW FLOW ALOFT...THIS SHOULD BE A POTENT LIFT BOUNDARY WITH HEAVY RAIN POTENTIAL ON THE NORTH SIDE...AS WELL AS SEVERE POTENTIAL NEAR AND SOUTH OF THE FRONT. NAM DEVELOPS THE FRONT IN A SOUTHERLY POSITION NEAR THE NE/KS BORDER...WHILE GFS IS MUCH FARTHER NORTH. GFS HAS TRENDED A BIT TOWARD SLOWER ECMWF SOLUTION...BUT ALSO HAS A BIAS WITH PUSHING WARM FRONTS TOO FAR NORTH INTO A SHALLOW COLD POOL. IN THIS VERY UNCERTAIN FORECAST SITUATION...TOOK A BLEND OF PREVIOUS FORECAST AND NEW NAM. THIS WAS COOLER AND WETTER FOR MOST OF THE TIME AND AREA THROUGH FRI...BUT WARMER IN THE SOUTH AS FRONT SETS UP TUE. AS UPPER TROUGH MOVES EAST OF THE AREA NEXT WEEKEND...DRIER CONDITIONS SHOULD SET IN WITH NEAR NORMAL TEMPS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && POLLACK
Hazardous weather outlook, May 8, 11:57 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1157 AM CDT SUN MAY 8 2005 IAZ043-055-NEZ012-015-018-032>034-082200- BURT-CEDAR-CUMING-HARRISON IA-MONONA IA-STANTON-THURSTON-WAYNE- 1157 AM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG AND AHEAD OF A COLD FRONT MOVING INTO EASTERN NEBRASKA. STORMS SHOULD INITIATE BETWEEN 1 AND 4 PM ACROSS THE OUTLOOK AREA WITH VERY LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. ISOLATED TORNADOES MAY ALSO OCCUR INTO EARLY THIS EVENING IN AN AREA ALONG THE MISSOURI RIVER IN EXTREME NORTHEAST NEBRASKA AND WEST CENTRAL IOWA WHERE SHEAR VALUES ARE EXPECTED TO INCREASE AHEAD OF THE SURFACE LOW. THE THUNDERSTORMS SHOULD MOVE EAST OF THE AREA AFTER 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STRONG AREA OF LOW PRESSURE WILL MOVE ONTO THE PLAINS BY MID WEEK. THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING TUESDAY NIGHT AND CONTINUING THROUGH FRIDAY. THERE STILL IS SOME UNCERTAINTY TO EXACTLY WHEN OR WHERE SEVERE THUNDERSTORMS MIGHT DEVELOP DURING THIS TIME. HOWEVER...SEVERE STORMS COULD OCCUR EITHER WEDNESDAY OR THURSDAY. .SPOTTER INFORMATION STATEMENT SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING. A CONFERENCE CALL WILL BE SCHEDULED FOR 1 PM TO ADDRESS THIS SITUATION. IAZ056-069-079-080-090-091-NEZ011-016-017-030-031-042>045-050>053- 065>068-078-088>093-082200- ANTELOPE-BOONE-BUTLER-CASS-COLFAX-DODGE-DOUGLAS-FREMONT IA-GAGE- JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MILLS IA-MONTGOMERY IA- NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-PLATTE-POTTAWATTAMIE IA-RICHARDSON- SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON- 1157 AM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG AND AHEAD OF A COLD FRONT MOVING INTO EASTERN NEBRASKA. STORMS SHOULD INITIATE BETWEEN 1 AND 4 PM ACROSS THE OUTLOOK AREA WITH VERY LARGE HAIL AND A FEW DAMAGING WIND GUSTS POSSIBLE. THUNDERSTORMS SHOULD MOVE EAST OF THE AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STRONG AREA OF LOW PRESSURE WILL MOVE ONTO THE PLAINS BY MID WEEK. THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING TUESDAY NIGHT AND CONTINUING THROUGH FRIDAY. THERE STILL IS SOME UNCERTAINTY TO EXACTLY WHEN OR WHERE SEVERE THUNDERSTORMS MIGHT DEVELOP DURING THIS TIME. HOWEVER...SEVERE STORMS COULD OCCUR EITHER WEDNESDAY OR THURSDAY. .SPOTTER INFORMATION STATEMENT SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING. FOBERT
In the hours before
Local storm report, May 8, 3:36 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
336 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 2 W CRESCENT 41.37N 95.90W
05/08/2005 0.75 INCH POTTAWATTAMIE IA TRAINED SPOTTER
ON INTERSTATE 29.
&&
DEWALDLocal storm report, May 8, 3:50 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
350 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 1 W PAPILLION 41.16N 96.06W
05/08/2005 0.75 INCH SARPY NE LAW ENFORCEMENT
&&
DEWALDLocal storm report, May 8, 4:01 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
401 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL OMAHA 41.26N 96.01W
05/08/2005 0.75 INCH DOUGLAS NE TRAINED SPOTTER
AT 70TH AND CHARLES STREET.
&&
DEWALDLocal storm report, May 8, 4:04 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
404 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL OMAHA 41.26N 96.01W
05/08/2005 1.00 INCH DOUGLAS NE TRAINED SPOTTER
AT 108TH AND POLK.
&&
DEWALDLocal storm report, May 8, 4:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
409 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL OMAHA 41.26N 96.01W
05/08/2005 0.75 INCH DOUGLAS NE TRAINED SPOTTER
AT 90TH AND PACIFIC.
&&
DEWALDLocal storm report, May 8, 4:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
424 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 2 W EARLING 41.78N 95.46W
05/08/2005 0.75 INCH SHELBY IA TRAINED SPOTTER
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:54 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 36 min |
| May 7, 8:27 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 63 min |
| May 7, 8:44 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 46 min |
| May 7, 9:06 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 54 min |
| May 7, 9:59 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce | 46 min |
| May 7, 10:09 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 51 min |
| May 7, 10:19 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 41 min |
| May 7, 10:45 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 45 min |
| May 7, 10:47 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 28 min |
| May 8, 3:31 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 44 min |
| May 8, 5:23 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 38 min |
| May 8, 6:00 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Pawnee | 32 min |
| May 8, 6:05 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 40 min |
| May 8, 6:43 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 25 min |
| May 8, 3:18 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 42 min |
| May 8, 3:52 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 26 min |
| May 8, 4:22 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 23 min |
| May 8, 6:54 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.